loading page

Characterization of patients diagnosed with drug-induced liver injury
  • +6
  • Itay Ashkenazi,
  • Yoav Lurie,
  • Shoshana Zevin,
  • Ariel Kenig,
  • Ina Gafanovich,
  • Elad Resnick,
  • Shimon Shteingart,
  • Tali Bdolach-Abram,
  • David Katz
Itay Ashkenazi
Tel Aviv Sourasky Medical Center
Author Profile
Yoav Lurie
Shaare Zedek Medical Center
Author Profile
Shoshana Zevin
Shaare Zedek Medical Center
Author Profile
Ariel Kenig
Hadassah Medical Center
Author Profile
Ina Gafanovich
Shaare Zedek Medical Center
Author Profile
Elad Resnick
Hadassah Medical Center
Author Profile
Shimon Shteingart
Shaare Zedek Medical Center
Author Profile
Tali Bdolach-Abram
Hebrew University of Jerusalem Faculty of Medicine
Author Profile
David Katz
Shaare Zedek Medical Center
Author Profile

Abstract

Introduction Drug-induced liver injury (DILI) is the most common cause of acute liver failure in the USA, and a major cause of medication discontinuation. However, DILI is often under-diagnosed, primarily due to the lack of agreed upon diagnostic criteria and limiting coding nomenclature. Previous attempts to address these issues have met with only partial success. Methods We conducted a retrospective observational analysis of demographic, clinical, and laboratory data for 55 patients hospitalized in an Israeli tertiary care medical center between 2005-2017 and diagnosed with DILI. Results We identified 55 patients hospitalized with DILI over 12 years. DILI was associated with female gender, and more patients were ≥ 50 years of age. Hepatocellular liver injury was the most common type of liver injury (49.0%). Common clinical manifestations included fever (41.8%), weakness (41.8%) and jaundice (34.5%). The major offending drug group was antibiotics (35.0%) with amoxicillin and clavulanate the most common single drug within the group (7.2%). Most cases were caused by drugs administered orally (84%), while most cholestatic injury was seen with intravenous administration. De Ritis ratio (AST/ALT) was above 1.0 in 75% of cases. Conclusions Most DILI was caused by oral antibiotics. The incidence of DILI in our study was low, possibly due to under-diagnosis or misclassification. The adoption of the updated international classification of disease 10th edition (ICD-10) may improve reporting rates. Utilization of the De Ritis ratio may help to differentiate between DILI and viral hepatitis.